Had my wisdom tooth pulled today. After all the crying and whining I did, it was a piece of cake. KNOCK ON WOOD! The day started out great, my BP was through the roof at the office, but I went to sleep, the tooth came out and I came to. Whew. But, you knew there was a but in there, didn't you? I'm seriously paying for my anxiety pre-appointment. By 5 p.m. I was in my pajamas and I've been in bed the rest of the evening. My hands are so hot... Is that an odd symptom? My hands always get hot when I get a flare, always. Sometimes my feet get hot too, but mostly it's my hands. It's a very uncomfortable feeling. The inside of my cheek was numb until about 4:30, but not the outside, how strange is that? My jaw has gotten more sore as the day has progressed, but it's not unbearable. My fibro is actually causing more pain than the tooth extraction. The bleeding had almost stopped, but then I did some things I wasn't supposed to do and that started the bleeding again, but I used some more gauze and compression and it's pretty much stopped now. I hate the taste of old blood. The post op instructions said it could ooze blood for as long as 36 hours, that's a pleasant thought. I haven't had a bloody mouth for 26 years... Anyone who knows me will know what that means. I haven't missed it, either.
About the bisphosphonates... I'm feeling a little annoyed with Dr. Zeitz, for not fully discussing he side effects of Fosamax with me. Yes, I can read, and I have read the package insert - even caught a couple commercials on TV about pending lawsuits, but holy shit - you should see the consent I had to sign for the dentist... Listed below are just a couple of the high points...
* You have been treated with bisphosphonate drugs and you should know that there is a risk of future severe complications that might happen with oral surgical treatment. Jaw bones usually heal themselves very well and maintain their normal health. Bisphosphonate drugs seem to affect the ability of jaw bones to break down ore remodel themselves, and this interferes with the jaw's ability to heal itself. This risk is increased after surgery, especially tooth extractions, gum surgery, implant replacement or other "invasive" procedures that might cause even mild trauma to bone. Necrosis (dying cells) or osteonecrosis (dying bone cells) may result, and an infection may occur in the soft tissue and/or bone. This is a long-term process that destroys the jawbone that is often very hard or even impossible to get rid of.
* The decision to stop bisphosphonate drug therapy before dental treatment will not lessen the risk of developing osteonecrosis.
* Even with the precautions we take, there may be delayed healing, necrosis of the jaw bone, loss of bone and soft tissues, infection, fracture of the jaw due to a medical condition, oral-cutaneous fistula (open draining wounds), or other significant complications.
* If osteonecrosis should occur, treatment may be long and difficult. You might need ongoing intensive therapy that could include hospitalization, taking antibiotics for a long time, and removal of dead bone. Reconstructive surgery may be needed, including bone grafting, metal plates and screws, and/or skin flaps and grafts.
* Even if there are no mediate complications from the proposed dental treatment, the area is always subject to breakdown by itself at any time and infection due to unstable condition of the bone. Even the smallest trauma from a toothbrush, chewing hard food, or denture sores may set off a complication.
How's that sound? I know they have to do the whole "worse case scenario" thing, but really? Maybe that's why by BP was 179/106 when I got there. I asked Dr. P at the time, if it would do any good to not take it for awhile before the surgery. Nope. It has a half life of 10 years, and he said taking one pill was enough to cause any of the aforementioned complications. Well, I came home and tossed the 2 I had left anyway.
To top it all off I had read an article in Good Housekeeping in the July 2011 issue called "Broken", which was an article about bisphosphonates and how it's being way overused, that doctors are prescribing it willy nilly and not all women are benefitting from it. It also can cause spontaneous femur fractures in people who take it, and there were stories about a few women who just stood up or got out of their car and their femur just broke. Not what I need to hear.
Well, that was my day. Lunch with Gale and Pete tomorrow - at Big Fred's. I'll be having the soup, thank you very much. Sigh.